Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 196, NWS Dodge City, KS

October 21, 1994Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 21, 1994, 1:53 AM CDT for Ness County, Kansas. It was in force for 37 min.

The area

The counties it named.

The facts

Issued
Oct 21, 1994, 1:53 AM CDT (06:53 UTC)
Expired
Oct 21, 1994, 2:30 AM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 210654 RRA
SVRDDC
KSC135-210730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
153 AM CDT FRI OCT 21 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...CENTRAL NESS COUNTY
 
AT 152 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
1 MILE NORTH OF NESS CITY...MOVING EAST AT 25 MPH. THIS STORM IS LIKELY
TO BE PRODUCING LARGE HAIL AND TORRENTIAL RAIN. THE STORM IS MOVING
ALONG HIGHWAY 96...AND SHOULD BE NEAR BAZINE BY 215PM.
 
PERSONS IN THE PATH OF THIS STORM AND PARTICULARLY NEAR BAZINE SHOULD
TAKE COVER IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 9:20 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Oct 20, 9:20 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT THU OCT 20 1994

ARIZONA VORT MAX APPRS WILL CAUSE SOME WX TO SE SCTNS.  INITIAL 00Z
ANALYSIS INDCTS VORT MAX UNDERDONE BY 20M BY ALL MODELS...ALSO CREATING
CLDS/PRECIP IN NC NEW MEX.  DPR SFC LOW IN W TEX BY 2MB ALSO RFLCTS STRGR
VORT MAX.  SE WNDS OVR EAST 2/3 CWA ADVECTG LL MSTR...DDC SFC DEWPOINT
RNNG 9 DEGREES HIGHER THAN FWC MDL W MID 50S JUST UPSTRM AT P28.

APPRS HV MSTR AND UVV TO CREATE RW-/TRW- IN TX PNHNDLE AND WEST OKLA TNGHT
AND BLV SOME PRECIP WILL AFFECT PARTS SE CWA AFTER MIDNIGHT...TX PNDLE OBS
CONFIRM PRECIP DVLPG ATTM.  SCENARIO ALSO REASON FOR HIGHER
LOWS TNGHT.  WAY THGS DVLPG PSSBLE RMNG NW CWA MAY SEE SOME WX
BUT WILL HOLD OFF FOR NOW.  WNDS SHLD SWITCH TO NW TMRW AFTER
PASSAGE OF VORT MAX W CLRG SKIES TO SE CWA.

NICHOLS

Xr
8;{FPUS^
|4pFPUSV
4k#FXUSn
9teFZUSL
:eFZUS
l?FPUS
8FQUS
0NcFTAT
5#FXUS
>FZUS
9+{FPUS
3FTJP
<3#FXUSD
2uFPUS^
|?uFQUS
d2[#FXUS
5FQUS6
;#FPCNd
	6FZUS\
H5&eFZUS
9s#FPUS
t;^yFTCN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 12:49 AM CDTSevere Thunderstorm WarningDDCClark26 min
Oct 21, 12:53 AM CDTSevere Thunderstorm WarningDDCLane37 min
Oct 21, 2:02 AM CDTSevere Thunderstorm WarningDDCComanche28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.